Clarithromycin-induced psychosis is an extremely rare but recognized CNS side effect with unclear pathogenesis. A case study in the Journal of Nervous and Mental Disease describes a 49-year-old woman with no psychiatric history who exhibited symptoms of psychosis after initiation of triple therapy that included clarithromycin for gastritis with Helicobacter pylori infection.
After the patient presented with bloating and stomach pain, an H. pylori infection was detected and she was prescribed clarithromycin 500mg, amoxicillin 1g, and lansoprazole 30mg (all to be taken twice a day). Due to a pharmacy dispensing error, the patient was given ciprofloxacin instead of clarithromycin. After one week of this regimen, her physician noted the error and prescribed one additional week of the correct triple therapy one day after finishing the first course. After two days of the triple therapy that included clarithromycin, the patient began to display a significant change in personality with progressive agitation and paranoid ideation, particularly persecutory delusions. Physical examination and comprehensive blood tests showed no abnormalities and there was no relevant family or personal psychiatric history. At the psychiatric assessment, the patient exhibited psychomotor agitation, labile mood (alternating between crying and laughing), pressured speech with normal tone and variable volume, tangentially and circumstantially alternating with coherent answers.
The patient believed her health problems to be physical but agreed to be voluntarily admitted to the psychiatric ward of the hospital. On her first day on the ward, one 10mg oral dose of haloperidol was given for agitation; over the next two days, she showed significant improvement and only required one single dose of lorazepam 1mg. She was discharged 48 hours after admission and did not have any mental health issues in the following six months.
Because triple therapy with clarithromycin is commonly prescribed for H. pylori infection, greater awareness of the potential risk for drug-induced psychosis is needed so that it can be identified and treated quickly.